Emergency departments report spike in THC-related visits

Listen
Text
  • Small
  • Medium
  • Large

The CDC is warning clinicians, health officials and the general public about the potential for adverse events due to inadequate labeling of cannabis products containing a certain type of THC, according to a Sept. 14 health alert

Cannabis contains various THC isomers, with delta-9 THC being the most predominant and what people typically refer to when talking about THC. However, the CDC said another isomer, delta-8 THC, is increasingly appearing in marijuana and hemp products in the U.S.

"The health effects of delta-8 THC have not yet been researched extensively and are not well understood," the agency said. "However, delta-8 THC is psychoactive and may have similar risks of impairment as delta-9 THC."

Cannabis products that fail to identify delta-8 THC as an ingredient alongside delta-9 THC "likely underestimate the psychoactive potential of these products for consumers," the CDC said.

Between Jan. 1 and July 31, the American Association of Poison Control Centers recorded 660 instances of delta-8 THC exposures. Eighteen percent of exposures resulted in hospitalizations, and 39 percent involved children. 

CDC data from more than 71 percent of emergency departments in the U.S. also shows an uptick in suspected visits associated with delta-8 THC. The EDs reported 48 visits in July, up from three in January. 

The CDC is encouraging healthcare providers to remain vigilant in looking out for patients with symptoms that could be a result of THC intoxication. 

To learn more, click here.

Copyright © 2021 Becker's Healthcare. All Rights Reserved. Privacy Policy. Cookie Policy. Linking and Reprinting Policy.

 

Featured Whitepapers

Featured Webinars